Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 60, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 1997, 8:50 PM EDT for Stokes County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 1997, 8:50 PM EDT (00:50 UTC)
- Expired
- Jul 4, 1997, 9:25 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 9:15 PM EDT | Thunderstorm Wind | Walnut Cove, NC | A thunderstorm during the evening hours on the 4th knocked down trees in Walnut Cove. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 6:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 2588 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
255 WUUS01 KRNK 050049 RRA SVRRNK NCC169-050125- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 850 PM EDT FRI JUL 4 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 925 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN NORTH CAROLINA ...NORTHERN STOKES COUNTY AT 849 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF MARTINSVILLE OR 1 MILE WEST NORTHWEST OF SANDY RIDGE MOVING EAST AT 40 MPH. THIS STORM WILL REACH THE SANDY RIDGE AREA BY 9 PM EDT. SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. GILLEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:15 PM EDT, 6 hours 35 minutes earlier.
Area forecast discussion, Jul 4, 2:15 PM EDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 215 PM EDT FRI JUL 4 1997 WL UPDATE NOWCAST TO REMOVE POPS. NGM MDL VERY BAD WITH 12 HOUR FCST. NGM HAS PCPN OVER ENTIRE CWA FOR THE 12 HOUR PERIOD ENDING AT 00Z. BASED ON SAT PICTS...SFC OBS AND AM 700 MB TEMPS...DO NOT SEE MUCH CHC FOR PCPN TONIGHT. FEEL NGM DOES NOT HAVG A GOOD HANDLE ON CAP (700 MB TEMPS THIS AM 2 TO 4 DEGREES C WARMER ACRS CWA THAN LAST NIGHTS 12 HOUR FCST) AND THIS AM 12 HOUR FCST NOT MUCH BETTER. IN ANY EVENT...BASED ON CAP HOLDING OVER THE AREA LONGER...FEEL POPS ARE NOT WORTH MENTIONING TONIGHT ACRS ALL AREAS EXCEPT PERHAPS PORTIONS OF NC. SFC FNT IS EXPECTED TO LINGER ALONG SE COAST DURG FCST PERIOD AS SEVERAL SHORT WVS CARVE OUT A SLIGHTLY DEEPER ERN US TROF THRU SUNDAY. FIRST SHORT WV TO SLIDE BY MAINLY TO THE N OF CWA TNIGHT WITH SECOND SHORT WV DIVING TO A POSITION FROM GREAT LAKES TO MS VALLEY BY SUN. DRIER AIR TO FILTER BACK INTO MOST OF CWA BY SAT. UPSLOPE LOW CLOUDS EXPECTED DVLP ACRS SE WV AND BORDER COUNTIES IN VA LATER TONIGHT AND PERSIST THRU MIDDAY SAT. DELIGHTFULLY PLEASANT TEMPS FOR NEXT COUPLE DAYS ACRS CWA. FWC TEMPS LOOK REASONABLE THRU SUNDAY. FIRST GUESS NMBRS: ROA 64/83/58/83 1101 LYH 64/83/56/83 110- DAN 67/86/62/85 1111 BLF 60/75/56/79 1101 BCB 61/78/55/80 1101 MTE
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.